Pennsylvania, 2010

Hail and Damaging Winds in Pennsylvania, August 16, 2010

August 16, 2010 · NWS CTP · 14 events in 6 counties and zones

A cold front triggered severe thunderstorms over the Lower Susquehanna Valley during the late afternoon and early evening. The storms produced several reports of wind damage and isolated one-inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front triggered severe thunderstorms over the Lower Susquehanna Valley during the late afternoon and early evening. The storms produced several reports of wind damage and isolated one-inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 16, 2:16 PM EST, 29 minutes earlier.

Area forecast discussion, Aug 16, 2:16 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT MON AUG 16 2010

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE COMMONWEALTH TODAY. HIGH PRESSURE
WILL BUILD INTO THE REGION TONIGHT INTO TUESDAY ACCOMPANIED BY
CLEARING SKIES AND MUCH LOWER HUMIDITY. A WAVE OF LOW PRESSURE MAY
SPREAD SHOWERS...OR EVEN A FEW PERIODS OF STEADY RAIN...INTO THE
STATE FROM THE SOUTHWEST ON WEDNESDAY. ANOTHER AREA OF HIGH PRESSURE
WILL BRING GRADUAL CLEARING THURSDAY AFTERNOON INTO FRIDAY...ALONG
WITH INCREASING WARMTH AND HUMIDITY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM BUT EXPECT TO BE
ABLE TO TRIM AWAY AT THAT THROUGH THE LATER AFTERNOON. LITTLE IF
ANY LIGHTNING SO FAR TODAY AND THE STORMS ARE MAKING IT TO THE
EASTERN EDGE OF OUR CWA AT THIS TIME.

WINDS BEHIND THE FRONT TYPICALLY 15 TO 20 KTS SO EXPECT DRY AIR TO
MOVE IN QUICKLY. DEWPOINTS DROPPED INTO THE 50S OVER WESTERN PA
THIS AFTERNOON.

TEMPERATURES WILL FALL INTO THE 40S OVER THE NORTHERN MOUNTAINS
TONIGHT WITH 50S TO LOW 60S ELSEWHERE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
A RETURN TO COMFORTABLE HUMIDITY WITH A DECENT AMOUNT OF SUNSHINE
FOR TUESDAY AS AN EAST/WEST RIDGE OF HIGH PRESSURE NOSES INTO THE
REGION FROM THE OHIO RIVER VALLEY. PWATS DIP TO AOB 20 MM ACROSS
MUCH OF CENTRAL AND NRN PENN / OR -1 TO -2 ST DEVIATIONS/. A SHARP
GRADIENT TWD HIGHER PWAT AIR /AND PERHAPS SOME STUBBORN AND THICKER
CLOUD COVER/ WILL EXIST ACROSS WVA AND NRN VA NEAR A STALLED OUT
FRONTAL BOUNDARY.

MAX TEMPS TUES WILL BE NEAR TO A FEW DEGREES BELOW
NORMAL...RANGING FROM THE MID/UPPERR 70S ACROSS THE MTNS...TO THE
MID/UPPER 80S IN THE LOWER SUSQ VALLEY.

A WAVE DEVELOPING ALONG THE FRONTAL BOUNDARY WILL SPREAD CLOUDS
OVER THE SOUTHERN HALF OF THE STATE TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS THE HIGH PRESSURE AREA SLIDES ENE INTO NEW ENGLAND ON
WEDNESDAY...A LLVL EAST TO SE FLOW WILL DEVELOP WITHIN THE
THERMALLY DIRECT CELL OF ANOTHER JET STREAK RACING IN FROM THE
MIDWEST. SHOWERS AND SCTD TSRA /OR EVEN PERIODS OF STEADY RAIN/
DEVELOP FROM THE WEST OR SW DURING THE DAY WEDNESDAY AS THE MAIN
UVVEL WITH THE UPPER JET DEEPENS/BECOMES FOCUSED ACROSS THE
REGION...AND A SFC WAVE MOVES EAST ACROSS VA.

EC AND SREF COMBO ARE THE MOST AGGRESSIVE WITH THE AMTS AND NRN
EXTENT OF THE RAIN...THOUGH EVEN THESE TWO...WETTER SOLUTIONS HAVE
COME INTO BETTER AGREEMENT THIS CURRENT MODEL RUN WITH THE FURTHER
SOUTH GFS/NAM/GEM MODELS. THE PRECIP SHOULD BE MORE SHOWERY AND MUCH
LIGHTER ACROSS THE NORTH WED AND WED NIGHT...WHILE STEADIER AND
HEAVIER RAIN /AND PERHAPS SOME ELEVATED TSRA/ OCCURS ACROSS THE
SOUTHERN ZONES. QPF TOTALS BY 12Z THURSDAY COULD BE IN THE 0.5-1.0
INCH RANGE NEAR AND TO THE SOUTHEAST OF INTERSTATE 81.

ANOTHER WEAK HIGH PRESSURE RIDGE BECOMES SITUATED FROM THE OHIO
VALLEY TO NEW ENGLAND THURSDAY AND FRIDAY WITH MAINLY DRY CONDITIONS
AND NEAR TO SLIGHTLY ABOVE NORMAL TEMPS.

TEMPS AND HUMIDITY RAMP UP AGAIN FOR FRIDAY INTO SATURDAY AS A
SIGNIFICANT WAVE OF LOW PRESSURE AT THE SFC AND ALOFT TRACKS EAST
ACROSS THE UPPER GLAKES REGION.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
KMDT WILL HAVE CFROPA BY 20Z...BUT WILL SEE TSRA BEFORE
THAT...MAINLY BEFORE 19Z. ALL OTHER SITES SHOULD REMAIN VFR
THROUGH LATER TONIGHT. EVEN THEN...THE DRYING OCCURRING NOW WILL
PRECLUDE FOG - ESP IFR FOG - FROM MOST SITES. THE COOL TEMPS DUE
TO HIGH PRESSURE SLIDING IN FM THE W AND RESULTING LIGHT WINDS
WILL ALLOW SOME RIVER VALLEY FOG IN THE NRN MTS. SO...KIPT MAY GET
A LITTLE FOG.

HIGH PRESSURE AND MAINLY VFR CONDITIONS WILL HOLD INTO THE
DAYTIME ON WED. RIVER VALLEY FOG PSBL EACH AM IN THE N.

OUTLOOK...
TUE...VFR. NO SIG WX.
WED-FRI...MVFR-IFR PSBL.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...STEINBUGL/TYBURSKI
SHORT TERM...LAMBERT/TYBURSKI
LONG TERM...LAMBERT/TYBURSKI
AVIATION...DANGELO
Hazardous weather outlook, Aug 16, 12:29 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
129 PM EDT MON AUG 16 2010

PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046-
171730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
129 PM EDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-036-049>053-056>059-063>066-171730-
JUNIATA-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
129 PM EDT MON AUG 16 2010

...SEVERE THUNDERSTORM WATCH 619 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 11:59 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1259 PM EDT MON AUG 16 2010

PAZ051>053-161745-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-
1259 PM EDT MON AUG 16 2010

...A STRONG THUNDERSTORM WILL AFFECT MONTOUR...NORTHERN
NORTHUMBERLAND AND WEST CENTRAL COLUMBIA COUNTIES...

AT 1256 PM EDT...A STRONG THUNDERSTORM WAS NEAR MILTON...MOVING EAST
AT 20 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR MOORESBURG AROUND 120 PM...DANVILLE AROUND
130 PM...MECHANICSVILLE AROUND 140 PM AND BLOOMSBURG AROUND 150 PM.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 213 AND 235. THIS WILL
ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY 147 FROM I-80
TO MILTON...ROUTE 11 FROM EAST OF NORTHUMBERLAND TO WEST OF
BLOOMSBURG.

LAT...LON 4084 7653 4095 7688 4097 7688 4100 7686
      4103 7686 4111 7675 4107 7641

FORECASTER: DANGELO
Special weather statement, Aug 16, 1:40 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT MON AUG 16 2010

PAZ057-161930-
DAUPHIN PA-
240 PM EDT MON AUG 16 2010

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DAUPHIN COUNTY...

AT 237 PM EDT...A STRONG THUNDERSTORM WAS NEAR MILLERSBURG...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL BE NEAR ELIZABETHVILLE AROUND 300
PM...LYKENS AROUND 320 PM AND WILLIAMSTOWN AROUND 330 PM.

THIS WILL IMPACT ROUTE 209 FROM MILLERSBURG TO NEAR WILLIAMSTOWN.

LAT...LON 4042 7676 4052 7698 4061 7695 4065 7670
      4056 7655

FORECASTER: DANGELO
Special weather statement, Aug 16, 1:51 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT MON AUG 16 2010

PAZ035-036-161915-
FRANKLIN PA-FULTON PA-
251 PM EDT MON AUG 16 2010

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN AND SOUTHERN FULTON
COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED SOUTHERN FRANKLIN AND FULTON
COUNTIES AT 250 PM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY
MOVING EAST AT 30 MPH.

WIND GUSTS TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STRONG
THUNDERSTORMS. VERY HEAVY RAIN WILL FALL FROM THESE STRONG
THUNDERSTORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-70 BETWEEN MILE MARKERS 163 AND 170...I-81 BETWEEN MILE MARKERS 1
AND 22.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11 FROM THE
MARYLAND BORDER TO NORTH OF CHAMBERSBURG...ROUTE 522 FROM THE
MARYLAND BORDER TO NORTH OF MCCONNELLSBURG...ROUTE 30 FROM WEST OF
MCCONNELLSBURG TO FAYETTEVILLE.

LAT...LON 4000 7750 3973 7747 3973 7835 4001 7802

FORECASTER: DANGELO
Special weather statement, Aug 16, 2:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT MON AUG 16 2010

PAZ036-063-064-162015-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-
319 PM EDT MON AUG 16 2010

...A STRONG THUNDERSTORM WILL AFFECT ADAMS...SOUTHEASTERN FRANKLIN
AND WESTERN CUMBERLAND COUNTIES...

AT 316 PM EDT...A STRONG THUNDERSTORM WAS NEAR SHIPPENSBURG. ANOTHER
STRONG STORM WAS OVER SOUTH MOUNTAIN. THESE STORMS ARE MOVING EAST
AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE. VERY HEAVY RAIN WILL FALL...AND
WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE
RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 216 AND 225...I-81 BETWEEN
MILE MARKERS 25 AND 49.  THIS WILL ALSO IMPACT THE FOLLOWING MAJOR
ROADS...ROUTE 11...ROUTE 15...ROUTE 30...STATE ROAD 94...STATE ROAD
97.

LAT...LON 4009 7755 4029 7720 4029 7718 4009 7711
      4007 7714 4006 7710 3972 7700 3972 7746

FORECASTER: DANGELO

The radar

The State College radar (KCCX), 105 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
August 16, 2:45 PM EST
Where
Cumberland County, 1.06 mi W of Carlisle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.200, -77.200

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Carlisle.

Thunderstorm Wind, Lebanon

When
August 16, 2:55 PM EST
Where
Lebanon County, 2.36 mi WNW of Fredericksburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.467, -76.469

Thunderstorm winds estimated near 60 mph pushed over a propane tank at a church camp on Mountain Drive near Lickdale.

Thunderstorm Wind, Adams

When
August 16, 3:05 PM EST
Where
Adams County, 1.27 mi ENE of Greenmount
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.780, -77.260

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Greemount.

Funnel Cloud, Lebanon

When
August 16, 3:05 PM EST
Where
Lebanon County, 0.53 mi E of Ono
Reported by
Trained Spotter
Coordinates
40.400, -76.520

A funnel cloud was sighted near Ono.

Thunderstorm Wind, Lebanon

When
August 16, 3:20 PM EST
Where
Lebanon County, 2.22 mi WNW of Mt Zion
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.410, -76.420

National Weather Service meteorologists and Lebanon County Emergency Management officials surveyed a long but sporadic area of thunderstorm wind damage north of Lebanon city. The most concentrated area of damage was located around the Freeport Mills Golf Course, where severe winds estimated near 70 mph knocked down and uprooted over 20 trees along a 1 mile path. The severe winds and associated tree damage produced minor structural damage to the golf course club house and blew out two windows. A separate residential home across the street on Freeport Road also sustained minor damage. Some crop damage was visible along Golf Road near the golf course. Despite credible eyewitness reports of rotating wall and funnel clouds from trained spotters, none of the storm damage could definitely be attributed to a tornado. Therefore, the survey confirmed that the damage was caused by a microburst or straight line winds.

Hail, Dauphin

When
August 16, 3:30 PM EST
Where
Dauphin County, 0.87 mi SW of Linglestown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.340, -76.790

Thunderstorm Wind, Lancaster

When
August 16, 4:10 PM EST
Where
Lancaster County, 0.69 mi N of Durlach
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.240, -76.230

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires a few miles east of Brickerville in Clay Township.

Thunderstorm Wind, Lancaster

When
August 16, 4:20 PM EST
Where
Lancaster County, Ephrata
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
40.180, -76.180

A measured wind gust of 67 mph was reported in Ephrata.

Thunderstorm Wind, Lancaster

When
August 16, 4:40 PM EST
Where
Lancaster County, 1.48 mi NNW of New Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.120, -76.090

Thunderstorm winds estimated near 60 mph knocked down large trees along Route 322 north of New Holland.

Thunderstorm Wind, Lancaster

When
August 16, 4:50 PM EST
Where
Lancaster County, 0.45 mi SW of East Earl
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.115, -76.035

Thunderstorm winds estimated near 60 mph tore a roof off a building at the intersection of Route 322 and Ewell Road in East Earl Township.

Thunderstorm Wind, Lancaster

When
August 16, 4:55 PM EST
Where
Lancaster County, 3 mi WSW of Churchtown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.113, -76.022

Thunderstorm winds estimated near 60 mph knocked down trees near Churchtown.

Thunderstorm Wind, Lancaster

When
August 16, 5:00 PM EST
Where
Lancaster County, 0.7 mi SW of Beartown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.112, -75.978

Thunderstorm winds estimated near 60 mph knocked down numerous trees and utility wires at the intersection of South Pool Forge and Narvon Road.

Thunderstorm Wind, Adams

When
August 16, 6:55 PM EST
Where
Adams County, 1.26 mi WNW of York Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.010, -77.120

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in York Springs.

Thunderstorm Wind, York

When
August 16, 8:30 PM EST
Where
York County, Shrewsbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.770, -76.680

Thunderstorm winds estimated near 60 mph knocked down large trees in Shrewsbury.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241697, 241699, 241700, 241701, 241946, 241704, 241705, 241947, 241948, 241959, 241950, 241961, 241963, 241964.